California, 2013High Wind and Strong Wind in California, February 24, 2013
February 24, 2013 · NWS SGX · 4 events in 4 counties and zones
Surface high pressure over the Great Basin brought gusty northeast winds through and below canyons and passes with the strongest winds during the early to mid morning on the 24th in the Santa Ana Mountains and foothills, the San Gorgonio Pass and San Diego County mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface high pressure over the Great Basin brought gusty northeast winds through and below canyons and passes with the strongest winds during the early to mid morning on the 24th in the Santa Ana Mountains and foothills, the San Gorgonio Pass and San Diego County mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 23, 9:13 PM PST, 4 hours 47 minutes earlier.
Area forecast discussion, Feb 23, 9:13 PM PST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
913 PM PST SAT FEB 23 2013
.SYNOPSIS...
STRONG AND GUSTY NORTHEASTERLY WINDS WILL DEVELOP OVERNIGHT THROUGH
AND BELOW THE PASSES AND CANYONS AND CONTINUE ON SUNDAY IN RESPONSE
TO HIGH PRESSURE BUILDING INTO THE GREAT BASIN. ANY LOW CLOUDS AND
FOG ALONG THE COAST OVERNIGHT WILL CLEAR BY SUNDAY MORNING. THE
WINDS WILL MODERATE SUNDAY NIGHT AND TURN BACK ONSHORE MONDAY
AFTERNOON AS THE HIGH WEAKENS. WEAKER...BUT PERSISTENT OFFSHORE FLOW
WILL REDEVELOP THROUGH MIDWEEK AS AN UPPER-LEVEL RIDGE BUILDS EAST
OFF THE PACIFIC. THIS WILL BRING FAIR...DRY...AND WARMER DAYS INTO
THE END OF THE WEEK WHEN HIGH TEMPERATURES WILL BE WELL ABOVE
NORMAL. COOLER BY NEXT SUNDAY AS THE HIGH ALOFT WEAKENS AND ONSHORE
FLOW DEVELOPS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
GUSTY WESTERLY WINDS IN THE MOUNTAINS AND HIGH DESERTS...PEAKING AT
45 TO 55 MPH...KICKED UP CONSIDERABLE DUST ACROSS THE HIGH DESERTS
THIS AFTERNOON. BUT SURFACE PRESSURE GRADIENTS ARE NOW SURGING
OFFSHORE FROM NV...WHICH IS TURNING THE WINDS MORE NORTHERLY THIS
EVENING. LINGERING ONSHORE GRADIENTS TO THE LOWER DESERTS HAVE
HELPED TO PULL IN SOME MARINE CLOUDS FROM OVER THE COASTAL WATERS...
INTO THE VALLEYS OF SAN DIEGO COUNTY AT 04Z. OTHERWISE...SKIES
WERE CLEAR. THE 00Z MIRAMAR SOUNDING SHOWED A CORE OF 50 KT NW WINDS
BETWEEN 8K AND 12K FT AND WARMING AROUND 800 MBS.
MARINE LAYER HAS INCREASED TO AROUND 3K FT THIS EVENING ACROSS SAN
DIEGO COUNTY WHERE ONSHORE FLOW CONTINUED AT 04Z. DEVELOPING
SUBSIDENCE AND OFFSHORE FLOW SHOULD FORCE MUCH OF THIS BACK OFFSHORE
LATER TONIGHT...HOWEVER FOR SOUTHERN SAN DIEGO COUNTY...THE OUTLOOK
IS NOT AS CERTAIN. THERE IS A CHANCE A SHALLOW MOIST LAYER WILL
REMAIN TRAPPED AND RESULT IN SOME FOG LATE TONIGHT AND EARLY ON SUN.
IF FOG DOES MANAGE TO FORM...IT WILL BE SHORT-LIVED AS THE OFFSHORE
FLOW AND SUBSIDENCE OVERWHELMS THE AREA SHORTLY AFTER SUNUP. SHOULD
BE A NICE DAY FOR SAN DIEGO...BUT AREAS TO THE NORTH AND EAST WILL
BE CONTENDING WITH THE WIND.
WATER VAPOR IMAGERY SHOWS AN UPPER-LEVEL TROUGH DIGGING RAPIDLY SE
TOWARD NORTHERN AZ THIS EVENING. IN ITS WAKE...SURFACE PRESSURES ARE
BUILDING ACROSS NV. THIS TREND WILL CONTINUE INTO SUN MORNING
DRIVING STRONG AND GUSTY WINDS THROUGH AND BELOW THE PASSES AND
CANYONS ACROSS SOCAL. LATEST 00Z RUN OF THE FWIS MODEL/LOCAL 19Z RUN
OF THE WRFEMS/LOCAL WIND PROGRAM GUIDANCE ALL SUPPORT HIGH WINDS
WITH THE EMPHASIS OVER ORANGE COUNTY. HIGH WIND WARNING IS IN
EFFECT. WINDS SHOULD BE STRONGEST BELOW WIND PRONE CANYONS AND
PASSES LATE TONIGHT THROUGH SUNDAY MORNING. GUSTS MAY EXCEED 60 MPH
AT TIMES. PLEASE SEE LAXNPWSGX.
ANOTHER UPPER-LEVEL TROUGH IS ADVANCING ACROSS THE EAST PAC AND WILL
KEEP THE TROUGH OVER THE GREAT BASIN FROM AFFECTING OUR WEATHER MUCH
PAST SUN NIGHT. WINDS WILL TURN BRIEFLY BACK ONSHORE LATER ON MON AS
THIS DIGS SE AND BUILDS A LARGE OPEN TOUGH OVER THE ROCKIES AND
GREAT PLAINS. GLOBAL MODELS KEEP THE PATTERN PROGRESSIVE...SO THE
UPPER TROUGH SLIDES VERY SLOWLY EAST WHILE HEIGHTS/THICKNESS BUILD
ALONG THE WEST COAST THROUGH THE WEEK. PERSISTENT OFFSHORE FLOW AT
THE SURFACE WILL KEEP THE AIRMASS QUITE DRY AND WARM FOR LATE
FEBRUARY.
THE HIGH PRESSURE RIDGE REACHES MAXIMUM STRENGTH OVER CA BY SAT...
THEN WEAKENS AS ANOTHER SHORT-WAVE TROUGH ATTACKS IT FROM THE NW ON
SUN. BUT BEFORE THAT HAPPENS MAXIMUM TEMPS COULD MAKE THE 80S ACROSS
PORTIONS OF THE REGION.
&&
.FIRE WEATHER...
240450Z...MUCH OF THE AREA HAS BEEN COOL...AND RECENT PRECIPITATION
HAS HELPED WITH THE GREEN-UP SO THIS WILL HELP MITIGATE THE RISK OF
WILDFIRE IN MANY AREAS DESPITE THE UPCOMING SANTA ANA WINDS.
HOWEVER...ORANGE COUNTY HAS NOT RECEIVED AS MUCH PRECIPITATION AND
WILL BE A CONCERN FOR LATE NIGHT THROUGH SUNDAY. THE LATEST RUN OF
THE FIRE WEATHER NESTED MODEL SUGGESTS A PERIOD OF SUSTAINED 25-40
MPH WINDS AND VERY STRONG GUSTS OF 55 TO 65 MPH WILL BE POSSIBLE
OVER THE WILDLAND/URBAN INTERFACE ALONG THE COASTAL FOOTHILLS. THE
FWIS MODEL INDICATES LOWERING RELATIVE HUMIDITY AFTER SUNUP TO
AROUND 15 PERCENT OR LESS. DESPITE THE COOL CONDITIONS...THE LACK OF
SUBSTANTIAL PRECIPITATION AND STRONG...DRYING WINDS WILL ENHANCE THE
POTENTIAL FOR ANY WILDLAND FIRE TO SPREAD INTO POPULATED AREAS.
&&
.AVIATION...
240400Z...LOW CLOUDS AROUND 2000-3000 FEET ASL WILL CONTINUE THROUGH
THE EVENING AT KSAN AND KCRQ...POSSIBLY BRIEFLY AT KSNA...BUT SHOULD
CLEAR OUT AFTER 09Z OR SO. LOW CONFIDENCE IT MAY LINGER AND LOWER
RESULTING IN BRIEF LIFR CONDITIONS NEAR KSAN THROUGH ABOUT 14Z.
OTHERWISE...MOSTLY CLEAR AND VFR CONDITIONS WILL PREVAIL THROUGH
SUNDAY. BUT THERE WILL BE WIND. OFFSHORE NORTHEAST WINDS WILL
DEVELOP OVERNIGHT AND SURFACE AT KONT BY 09-11Z AND AT KSNA AT
AROUND 15-16Z AND PEAK AT BOTH PLACES LATE SUNDAY MORNING BEFORE
DIMINISHING BY LATE AFTERNOON. PERIODS OF LLWS ARE POSSIBLE AT THESE
AIRPORTS AT ONSET TIME AND AGAIN LATE AFTERNOON WHEN SURFACE WINDS
CHANGE DIRECTION. STRONG WINDS AND LLWS ARE NOT EXPECTED TO REACH
KSAN AND KCRQ.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 3 AM TO 4 PM PST SUNDAY FOR THE
RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS...
SAN DIEGO COUNTY VALLEYS.
WIND ADVISORY FROM 4 PM SUNDAY TO 3 AM PST MONDAY FOR THE
RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS...
SAN DIEGO COUNTY VALLEYS.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY FOR
THE ORANGE COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY FROM 4 PM SUNDAY TO 3 AM PST MONDAY FOR THE ORANGE
COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY MOUNTAINS...
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY FROM 10 PM THIS EVENING TO NOON PST SUNDAY FOR THE
COACHELLA VALLEY.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...JAD
AVIATION/MARINE...MMHazardous weather outlook, Feb 23, 4:00 PM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT FEB 23 2013
CAZ042-043-048-050-055>058-060>062-241430-ORANGE COUNTY COASTAL
AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN
BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA
MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PST SAT FEB 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
GUSTY WESTERLY WINDS OF 40 TO 50 MPH ACROSS THE HIGH DESERTS EARLY
THIS EVENING WILL TURN NORTHERLY AND WEAKEN OVERNIGHT.
LATE TONIGHT...SURFACE HIGH PRESSURE BUILDING OVER THE GREAT BASIN
WILL BRING STRONG AND GUSTY NORTHEAST WINDS TO AROUND 60 MPH THROUGH
AND BELOW PASSES AND CANYONS.
THERE IS A CHANCE FOR PATCHY DENSE FOG ALONG THE SAN DIEGO COUNTY
COAST OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL CONTINUE
STRONG AND GUSTY NORTHEAST WINDS TO AROUND 60 MPH THROUGH AND BELOW
PASSES AND CANYONS. THE GUSTY WINDS WILL WEAKEN SLIGHTLY BY SUNDAY
EVENING WITH GUSTS TO AROUND 45 MPH CONTINUING THROUGH SUNDAY NIGHT.
LATE TUESDAY NIGHT AND WEDNESDAY...STRONG SURFACE HIGH PRESSURE OVER
THE GREAT BASIN WILL PRODUCE GUSTY NORTHEAST WINDS AGAIN TO AROUND
45 MPH THROUGH AND BELOW PASSES AND CANYONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
JAD
High Wind, Santa Ana Mountains and Foothills
- When
- February 24, 2:00 AM PST to 2:00 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Fremont Canyon RAWS between 0151 and 0251 PST on the 24th and ended around 1400 PST the same day. During this time several gusts over 60 mph were recorded, including the peak gust of 66 mph measured between 0751 and 0851 PST.
High Wind, San Diego County Mountains
- When
- February 24, 8:00 AM PST to 10:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds occurred at the Sill Hill SDGE mesonet between 0800 and 1000 PST on the 24th. During this time, a peak gust of 60 mph was measured between 0840 and 0850 PST.
Strong Wind, Coachella Valley
- When
- February 24, 9:00 AM PST to 10:00 AM PST
- Where
- Coachella Valley forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
California Highway Patrol reported a power line down at the intersection of Twenty-nine Palms Highway and North Indian Canyon Drive, just south of Morongo Valley.
High Wind, San Bernardino County Mountains
- When
- February 24, 9:30 AM PST to 11:00 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
California Highway Patrol reported a tree blown down on two vehicles, a tree limb hanging on power lines and a power outage in the Lake Arrowhead area. Snow Valley ski area had wind hold on all lifts except the lower elevations on Sunday.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in New Mexico, February 24 to 25, 20131 death · 13 events
- Blizzard in Texas, February 24 to 25, 2013$13 million · 20 events
- Tornado and Flash Flooding in Florida, February 24 to 26, 2013$7.6 million · EF0 · 24 events
- Blizzard in Oklahoma, February 24 to 25, 2013$1.3 million · 2 events
- Tornadoes and Hail in Louisiana, February 24 to 25, 2013$150,000 · EF1 · 15 events
- Blizzard and Hail in Texas, February 24 to 25, 20132 injured · 1.25 in hail · 23 events
- High Wind in Texas, February 24 to 25, 201361 kt wind · 33 events
- Blizzard and Winter Storm in Colorado, February 24, 20137 events
- Damaging Winds in Oklahoma, February 24, 201359 kt wind · 4 events
- High Wind in New Mexico, February 24, 201362 kt wind · 2 events
- High Wind in Texas, February 24, 201373 kt wind · 2 events
- Heavy Snow in Washington, February 24 to 25, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435743, 435744, 435747, 435748.